If you have ever experienced the panic of finding out that your beloved puppy has ingested something it shouldn’t have, such as a human medication like aspirin, then you know how chaotic and stressful those moments can be! There are steps pet owners can take to ensure their pup’s safety when faced with a medication mishap. Continue reading below to learn how aspirin can affect dogs and what to do this happens to you.
Effects of Aspirin
Aspirin is a common NSAID used in veterinary and human medicine. Aspirin can be found in Pepto-Bismol, topical medications, make-up, and liniments. When safely administered in appropriate doses, aspirin is an effective medication to manage pain from osteoarthritis and prevent clots. When aspirin is improperly ingested, such as taken in too large of a dose or getting into the pill bottle unsupervised, it can result in severe poisoning. Puppies and smaller dogs are at higher risk of being affected due to their size and development. Aspirin poisoning can affect the central nervous system, kidneys, respiratory system, gastrointestinal tract, and more.
Clinical Signs of Aspirin Poisoning
If your puppy accidentally ate aspirin, this could result in adverse effects. Potential symptoms of aspirin poisoning include:
- Bloody vomit
- Black-tarry stool
- Stomach ulcers
- Respiratory changes
- Change in thirst or urination
If your puppy has ingested a toxic dose of aspirin, it is crucial to immediately contact your veterinarian and Pet Poison Helpline at (855) 764-7661 for life-saving advice. Take your puppy to the veterinary clinic right away to receive treatment. Aggressive treatment is necessary and may start with inducing vomiting and administering activated charcoal. Gastrointestinal protectants and IV fluids will protect the organs and combat dehydration. Symptomatic and supportive care will be necessary to stabilize your pup. If you have additional questions or concerns, do not hesitate to contact the experts at Pet Poison Helpline.